Alert archive / Oregon / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 4, NWS Medford, OR

June 5, 2016Douglas County, Klamath County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Jun 5, 2016, 4:52 PM PDT for Douglas County, Klamath County, Oregon. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2016, 4:52 PM PDT (23:52 UTC)
Expired
Jun 5, 2016, 5:15 PM PDT
In force
23 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

Counties Douglas County, OR, Klamath County, OR

The radar

The Medford radar (KMAX), 143 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 857 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
857 J/kg
Mixed-layer CIN
-427 J/kg
Mixed-layer LCL
1908 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

460 
WUUS56 KMFR 052352
SVRMFR
ORC019-035-060015-
/O.NEW.KMFR.SV.W.0004.160605T2352Z-160606T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
452 PM PDT SUN JUN 5 2016

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN KLAMATH COUNTY IN SOUTH CENTRAL OREGON...
  EAST CENTRAL DOUGLAS COUNTY IN SOUTHWESTERN OREGON...

* UNTIL 515 PM PDT

* AT 451 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR
  EAST LEMOLO CAMPGROUND...OR 28 MILES NORTH OF CRATER LAKE. THIS
  STORM WAS NEARLY STATIONARY AND PRODUCING HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  EAST LEMOLO CAMPGROUND...CLEARWATER FALLS RECREATION SITE AND DIGIT
  POINT CAMPGROUND AT MILLER LAKE.

THIS INCLUDES OR 138 IN OREGON BETWEEN MILE MARKERS 70 AND 76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4322 12194 4322 12224 4335 12224 4335 12194
TIME...MOT...LOC 2351Z 221DEG 1KT 4331 12206 

$$

STAVISH
1 follow-up statement
778 
WWUS56 KMFR 060011
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
511 PM PDT SUN JUN 5 2016

ORC019-035-060020-
/O.EXP.KMFR.SV.W.0004.000000T0000Z-160606T0015Z/
KLAMATH OR-DOUGLAS OR-
511 PM PDT SUN JUN 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KLAMATH AND EAST
CENTRAL DOUGLAS COUNTIES WILL EXPIRE AT 515 PM PDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4322 12194 4322 12224 4335 12224 4335 12194
TIME...MOT...LOC 0008Z 221DEG 1KT 4331 12206 

$$

SK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:41 PM PDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 5, 2:41 PM PDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Medford OR
241 PM PDT SUN JUN 5 2016

.SHORT TERM...

Latest radar imagery shows storms firing in northern California,
and looking outside our office window, we see some towering
cumulus clouds along the Cascade range. None the less, storms
should continue to fire this afternoon into the evening hours.

There is a decent amount of potential instability over our cwa to
give us some stronger storms this evening. Dew points are
currently sitting in the lower 60's on the westside in some
locations, so we believe 1500-2000 j/kg of CAPE is reasonable for
this afternoon. SPC has also put the Eastside in a marginal risk
for thunderstorms. Latest high res guidance suggests storms
concentrated more in Siskiyou and Modoc counties instead of along
the Cascade range. None the less, storms along the Cascades are
still possible. Furthermore, precipitable water was 1.3 inches for
the 12z sounding. We still believe flash flooding is possible on
larger burn scars, especially if we see training thunderstorms. In
addition, latest radar imagery from KMAX shows very slow moving
storms in northern California. None the less, we're still keeping
the flash flood watch for the large burn scars on the Cascade
range.

As for the heat concerns, above average temperatures aloft will
continue for Monday before a slight flow shift allows for
slightly cooler temperatures into Tuesday. Then we'll see north
west winds kick up and drop the highs into the 80's. With this
northwest flow shift, we'll see multiple cold fronts approach the
region.

As for the continued chance of thunderstorms, it's very hard to
see a solid forcing mechanism for thunderstorms after today, yet
models seem content to keep thunderstorms in the forecast through
Wednesday.Therefore, we have a very low confidence in convection
Monday through Tuesday.

-Smith

.LONG TERM...Thursday (June 9th) through Sunday (June 12th)...Models
remain in good agreement in the extended period. It will be much
cooler than we've seen, especially late this week into the weekend
as a relatively strong upper trough moves through the Pacific
Northwest. A front will already be east of us on Thursday with some
showers and east side thunder possible. Highs on Thursday will be
around normal, which is a far cry from what we've been seeing. The
cooler air and better chance for precipitation comes Friday and
Saturday as the upper low moves through. Temperatures during that
stretch will be 5-10 degrees below normal, and snow levels may drop
below 5000 feet Friday night and Saturday. Precipitation will be
lessening by the time that happens, so we don't expect much impact
from snow, but it just shows how cool the airmass is expected to be.
Temperatures will probably rebound a little on Sunday and Monday
with diminishing precipitation chances. But both the GFS and ECMWF
are showing another chilly cold front moving through around the
middle of next week. -Wright

&&

.AVIATION...For the 05/18Z TAF cycle...Stratus with IFR to MVFR cigs
at the coast will gradually retreat offshore between 20Z and 22Z
with a period of VFR this afternoon and evening. However, stratus is
expected to surge back in tonight. Elsewhere, VFR conditions will
continue through the TAF period for most locations. Showers and
thunderstorms are diminishing on the east side, but will fire up
again later this afternoon. Storms may bring MVFR to IFR CIGS and
VIS in rain and are most likely from the Cascades east. However, a
storm may drift out onto the west side this evening. -Wright

&&

.MARINE...North winds will increase tonight through Monday as a
thermal trough develops along the South Oregon coast. Little change
was made overall to the forecast. Good confidence in gale force
winds and hazardous to affect waters mainly south of Cape Blanco and
beyond 5 to 10 nm from shore. Models similar in showing decreasing
winds and seas as high pressure building in from the west over the
waters Tuesday through Wednesday. Weak low pressure and a cold front
move in from the northwest Friday. -MTS

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Heat Advisory until 11 PM PDT this evening for ORZ023-025.
     Flash Flood Watch until 11 PM PDT this evening for ORZ027>029.
     Heat Advisory until 8 PM PDT Monday for ORZ024-026>028.

CA...Flash Flood Watch until 11 PM PDT this evening for CAZ083>085.
     Heat Advisory until 8 PM PDT Monday for CAZ080-081.

Pacific Coastal Waters...Small Craft Advisory until 11 AM PDT Tuesday for
     PZZ350-356-370-376.
     Gale Warning from 11 AM to 11 PM PDT Monday for PZZ356-376.
     Hazardous Seas Warning from 11 AM Monday to 5 AM PDT Tuesday for
     PZZ356-370-376.

CZS/TRW/MTS

In the hours before

Special weather statement, Jun 5, 2:57 PM PDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
257 PM PDT SUN JUN 5 2016

ORZ027-030-052245-
SOUTH CENTRAL OREGON CASCADES OR-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY OR-
257 PM PDT SUN JUN 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KLAMATH COUNTY UNTIL
345 PM PDT...

AT 256 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CHEMULT...OR 27 MILES NORTHEAST OF CRATER LAKE...MOVING
SOUTHWEST AT 20 MPH. HIGHWAY 97 AROUND CHEMULT WILL SEE REDUCED
VISIBILITY IN HEAVY RAIN AND SMALL HAIL WITH THIS STORM.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WALT HARING SNOW PARK AND CHEMULT.

LAT...LON 4329 12173 4315 12157 4295 12187 4312 12205
TIME...MOT...LOC 2156Z 050DEG 16KT 4317 12174

MTS
Special weather statement, Jun 5, 3:14 PM PDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
314 PM PDT SUN JUN 5 2016

ORZ025>028-052300-
EASTERN DOUGLAS COUNTY FOOTHILLS OR-SOUTH CENTRAL OREGON CASCADES OR-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES OR-JACKSON COUNTY OR-
314 PM PDT SUN JUN 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KLAMATH...
NORTHEASTERN JACKSON AND SOUTHEASTERN DOUGLAS COUNTIES UNTIL 400 PM
PDT...

AT 313 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF THOUSAND SPRINGS SNO-PARK...OR 14 MILES NORTHWEST OF
CRATER LAKE...MOVING SOUTHWEST AT 15 MPH. THIS STORM WILL IMPACT
HIGHWAY 230 BETWEEN MILEMARKERS 7 AND 13.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THOUSAND SPRINGS SNO-PARK...UNION CREEK...
NATURAL BRIDGE CAMPGROUND AND ROGUE GORGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4315 12232 4300 12218 4278 12250 4300 12271
TIME...MOT...LOC 2213Z 055DEG 12KT 4304 12234

MTS
Special weather statement, Jun 5, 3:41 PM PDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
341 PM PDT SUN JUN 5 2016

ORZ027-029-030-052315-
KLAMATH BASIN OR-SOUTH CENTRAL OREGON CASCADES OR-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY OR-
341 PM PDT SUN JUN 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KLAMATH COUNTY UNTIL
415 PM PDT...

AT 341 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CRATER LAKE LODGE...OR NEAR CRATER LAKE...MOVING SOUTHWEST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRATER LAKE NATIONAL PARK...AND HIGHWAY 62 NEAR CRATER LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4306 12203 4297 12192 4282 12212 4296 12226
TIME...MOT...LOC 2241Z 052DEG 13KT 4298 12206

STAVISH
Special weather statement, Jun 5, 4:19 PM PDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
419 PM PDT SUN JUN 5 2016

CAZ085-060000-
MODOC COUNTY CA-
419 PM PDT SUN JUN 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MODOC COUNTY UNTIL
500 PM PDT...

AT 418 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EAGLEVILLE...OR 19 MILES SOUTH OF CEDARVILLE...MOVING WEST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIKELY...MILL CREEK FALLS CAMPGROUND AND SOUP SPRING CAMPGROUND.

LAT...LON 4131 12058 4136 12013 4127 12012 4119 12004
      4118 12012 4119 12052
TIME...MOT...LOC 2318Z 069DEG 14KT 4125 12014

SK
Special weather statement, Jun 5, 4:40 PM PDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
440 PM PDT SUN JUN 5 2016

ORZ029-030-060015-
KLAMATH BASIN OR-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY OR-
440 PM PDT SUN JUN 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KLAMATH COUNTY UNTIL
515 PM PDT...

AT 439 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MODOC POINT...OR 19 MILES NORTH OF KLAMATH FALLS...MOVING
SOUTHWEST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EAGLE RIDGE KLAMATH COUNTY PARK...HAGELSTEIN COUNTY PARK...
MODOC POINT AND HOWARD BAY PARK. HIGHWAY 97 FROM MILE MARKER 253 TO
260 WILL BE IMPACTED.

LAT...LON 4236 12200 4249 12200 4261 12175 4248 12159
      4224 12186
TIME...MOT...LOC 2339Z 048DEG 16KT 4250 12175

SK
Special weather statement, Jun 5, 4:43 PM PDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
443 PM PDT SUN JUN 5 2016

ORZ027-060015-
SOUTH CENTRAL OREGON CASCADES OR-
443 PM PDT SUN JUN 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KLAMATH AND EASTERN
DOUGLAS COUNTIES UNTIL 515 PM PDT...

AT 439 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR EAST LEMOLO CAMPGROUND...OR 25 MILES NORTH OF CRATER LAKE.
THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. IN ADDITION, VERY HEAVY RAIN AND FREQUENT LIGHTNING IS
OCCURRING.

LOCATIONS IMPACTED INCLUDE...
CLEARWATER FALLS RECREATION SITE AND EAST LEMOLO CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF ON LEMOLO LAKE...GOT OUT OF THE WATER AND MOVE INDOORS OR INSIDE
A VEHCLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES FROM THE
PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO NOT BE
CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4334 12195 4322 12197 4322 12225 4334 12225
TIME...MOT...LOC 2339Z 285DEG 1KT 4327 12211

STAVISH

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:22 AM PDTGale WarningMFR44 hr
Jun 5, 3:22 AM PDTHazardous Seas WarningMFR47 hr
Jun 5, 3:22 AM PDTSmall Craft Advisory for Hazardous SeasMFR11 hr
Jun 5, 2:57 PM PDTSpecial Weather StatementMFRKlamath48 min
Jun 5, 3:14 PM PDTSpecial Weather StatementMFR46 min
Jun 5, 3:41 PM PDTSpecial Weather StatementMFRKlamath34 min
Jun 5, 4:40 PM PDTSpecial Weather StatementMFRKlamath35 min
Jun 5, 4:43 PM PDTSpecial Weather StatementMFR32 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.